Taking a Break From Oral Bisphosphonates

Lila de Tantillo Health Guide
  • In 1999 my grandmother Esther had a bad fall in which she broke several ribs and suffered compression fractures in her spine. Her doctor subsequently diagnosed her with osteoporosis and prescribed Fosamax. But Grandma, then in her late 80s, had difficulty staying upright the required amount of time after taking it and complained the bisphosphonate medication left her nauseated. Worst of all, she didn’t like its hefty price tag, since back then Medicare had no prescription drug benefit.

    So she quit – unilaterally, without even checking with the doctor. When my father found out she wasn’t complying, he tried to get her back on, but the second go-around didn’t last much longer than the first.  By 2002 she was done with Fosamax for good.
    Add This Infographic to Your Website or Blog With This Code:

    My grandmother’s experience serves as a textbook example of how not to handle one’s medication regimen. Unfortunately, the scenario is all too common, and studies have shown bisphosphonate medications have poor rates of compliance – which of course can reduce the effectiveness of the medicine.

    Bisphosphonates, including Fosamax, Boniva and Actonel, work by inhibiting the body’s natural process of bone breakdown, known as bone resorption.  Essentially, the medication affects the body’s osteoclasts, cells which dig out portions of older bone. However, many patients complain about the medication’s requirements of staying upright for half an hour after taking it while not eating or drinking anything but water. Potential side effects include not just nausea, but also heartburn, irritation of the esophagus and other gastrointestinal problems. As a result many users of bisphosphonates are eager to quit at the first available opportunity. According to a recent study in the journal Drugs & Aging, approximately 20 to 30 percent of patients taking daily or weekly treatments may suspend them within 6 to 12 months of beginning therapy.  The research also indicated that 12 to 18 percent of patients reported not complying with at least one rule while taking the drug.

    But for some individuals who dutifully take their prescribed medication, their very compliance might eventually bring them some relief from the unpleasantness of the bisphosphonate regimen. A “medication holiday” can be just what the doctor ordered, according to Dr. Felicia Cosman, who is Clinical Director of the National Osteoporosis Foundation. Cosman says she views a course of bisphosphonate medication as a five-year plan. At that point, “it is reasonable to stop the medication,” she says, for patients who have demonstrated marked improvement in bone density and show no other risk factors.

    Cosman, who is also Medical Director of the Clinical Research Center at Helen Hayes Hospital in West Haverstraw, N.Y., emphasizes that it is crucial that a patient remain closely monitored during the break, in case of any backsliding in terms of bone density. “You can always restart the medicine,” said Cosman, stressing that such patients should “optimize nutritional factors” by eating a varied diet including fruits and vegetables, supplement with calcium and vitamin D as appropriate, and cut out smoking and excessive drinking.

  • While some patients go on hiatus from the medicine because they have improved in their bone density scores, some doctors advise a patient to pause bisphosphonates for the opposite reason – because progress has leveled off. Dr. Benjamin Lechner, a South Florida rheumatologist, says he has noticed that a number of his patients appear to plateau after several years on the medicine.
    Add This Infographic to Your Website or Blog With This Code:

    “When you stop resorption completely, you don’t get new bone formation either,” says Lechner, who serves as an associate professor on the University of Miami’s medical school voluntary faculty.  The osteoblasts, cells which build bone, “won’t get the signal to do their thing – the processes are tied together.”

    Lechner says another factor he considers when he advises a patient to discontinue bisphosphonate medication is the unknown effects of extended use. “We know they stay around in the body for a long time,” said Lechner, who may consider switching a patient to another type of drug, such as Forteo, an anabolic medication which works by stimulating the osteoblasts.  “We don’t know about long-term side effects,” of bisphosphonates, he says.

    One of bisphosphonate medications' most severe – although fortunately rare – side effects may be osteonecrosis of the jaw. Symptoms of this disease, which entails dead bone tissue, include toothache, loose teeth, jaw pain, recurrent infections in the soft tissue, and failure of the jaw to heal normally after an extraction or other procedure. However, the majority of bisphosphonate users who have suffered the problem are cancer patients who take higher (and often intravenous) doses of the drugs as compared to their osteoporosis counterparts.

    New York-based Dr. Salvatore Ruggieri chaired the committee that established the guidelines for the American Association of Oral and Maxillofacial Surgeons on osteonecrosis of the jaw related to bisphosphonate use. While the incidence of such problems is very small – affecting less than one percent of oral bisphosphonate patients – it appears to be greater in those who have taken such medication for three or more years, or who use corticosteroids, such as those used to treat rheumatoid arthritis, consistently for a long period of time.

    Despite the infrequency of problems, just to be safe Dr. Ruggieri recommends patients, in consultation with their treating physicians, consider stopping oral bisphosphonates for three to four months prior to dental procedures that require bone healing, such as placing implants or tooth extraction.  After the surgery an oral surgeon should wait for evidence of normal bone healing before recommending the patient restart the medicine, he says.

    “In as little as four months, the osteoclasts start to bounce back,” Ruggieri said. And for patients who have been taking the bisphosphonates for three or more years, “there is no risk of developing a fracture,” from such a brief holiday.

    Ruggieri stressed that other routine procedures, such as periodontal cleaning and filling cavities, do not pose a risk of osteonecrosis since they do not involve the jawbone. And the American Dental Association stresses that bisphosphonate users can minimize potential problems with good oral hygiene and regular dental care.

Published On: April 23, 2007